Explicit Error Estimates for Eigenvalues of Some Unbounded Jacobi Matrices

  • Anne Boutet de MonvelEmail author
  • Lech Zielinski
Conference paper
Part of the Operator Theory: Advances and Applications book series (OT, volume 221)


We consider the self-adjoint operator J defined by an infinite Jacobi matrix in the case when the diagonal entries (d k)∞1 form an increasing sequence d k ∞ and the off-diagonal entries (b k)∞1 are small with respect to (d k+1d k)∞1.The main result of this paper is an explicit estimate of the difference between the nth eigenvalue of J and the corresponding eigenvalue of a finite-dimensional block of the original Jacobi matrix.


Jacobi matrices eigenvalue estimates error estimates Rayleigh–Ritz method. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Bonini, G.M. Cicuta, and E. Onofri, Fock space methods and large N, J. Phys. A, 40 (10) (2007), F229-F234.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    A. Boutet de Monvel, J. Janas, and L. Zielinski, Asymptotics of large eigenvalues for a class of band matrices, In preparation, 2011.Google Scholar
  3. 3.
    A. Boutet de Monvel, S. Naboko, and L.O. Silva, Eigenvalue asymptotics of a modified Jaynes-Cummings model with periodic modulations, C. R. Math. Acad. Sci. Paris, 338 (1) (2004), 103-107.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    A. Boutet de Monvel, S. Naboko, and L.O. Silva, The asymptotic behavior of eigen-values of a modified Jaynes-Cummings model, Asymptot. Anal., 47 (3-4) (2006), 291-315.MathSciNetzbMATHGoogle Scholar
  5. 5.
    A. Boutet de Monvel and L. Zielinski, Eigenvalue asymptotics for Jaynes-Cummings type models without modulations, preprint 08-03-278, BiBoS, Bielefeld, 2008.Google Scholar
  6. 6.
    P.A. Cojuhari and J. Janas, Discreteness of the spectrum for some unbounded Jacobi matrices, Acta Sci. Math. (Szeged), 73 (3-4) (2007), 649-667.MathSciNetzbMATHGoogle Scholar
  7. 7.
    J.S. Dehesa, The eigenvalue density of rational Jacobi matrices. II, Linear Algebra Appl., 33 (1980), 41-55.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    P. Djakov and B. Mityagin, Simple and double eigenvalues of the Hill operator with a two-term potential, J. Approx. Theory, 135 (1) (2005), 70-104.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    J. Dombrowski and S. Pedersen, Spectral measures and Jacobi matrices related to Laguerre-type systems of orthogonal polynomials, Constr. Approx., 13 (3) (1997), 421-433.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    J. Edward, Spectra of Jacobi matrices, differential equations on the circle, and the su(1,1) Lie algebra, SIAM J. Math. Anal., 24 (3) (1993), 824-831.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    J. Janas and M. Malejki, Alternative approaches to asymptotic behaviour of eigen-values of some unbounded Jacobi matrices, J. Comput. Appl. Math., 200 (1) (2007), 342-356.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    J. Janas and S. Naboko, Infinite Jacobi matrices with unbounded entries: asymp-totics of eigenvalues and the transformation operator approach, SIAM J. Math. Anal., 36 (2) (2004), 643-658.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    R.V. Kozhan, Asymptotics of the eigenvalues of two-diagonal Jacobi matrices, Mat. Zametki, 77 (2) (2005), 313-316.MathSciNetCrossRefGoogle Scholar
  14. 14.
    M. Malejki, Approximation of eigenvalues of some unbounded self-adjoint discrete Jacobi matrices by eigenvalues of finite submatrices, Opuscula Math., 27 (1) (2007), 37-49.MathSciNetzbMATHGoogle Scholar
  15. 15.
    M. Malejki, Asymptotics of large eigenvalues for some discrete unbounded Jacobi matrices, Linear Algebra Appl., 431 (10) (2009), 1952-1970.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    D.R. Masson and J. Repka, Spectral theory of Jacobi matrices in l 2(Z)and the su(1,1) Lie algebra, SIAM J. Math. Anal., 22 (4) (1991) 1131-1146.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    M. Reed and B. Simon, Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1975.zbMATHGoogle Scholar
  18. 18.
    J. Sánchez-Dehesa, The asymptotical spectrum of Jacobi matrices, J. Comput. Appl. Math., 3 (3) (1977), 167-171.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    P.N. Shivakumar, J.J. Williams, and N. Rudraiah, Eigenvalues for infinite matrices, Linear Algebra Appl., 96 (1987), 35-63.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    G. Teschl, Jacobi operators and completely integrable nonlinear lattices, volume 72 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2000.Google Scholar
  21. 21.
    E.A. Tur, Jaynes-Cummings model: solution without rotating wave approximation, Optics and Spectroscopy, 89 (4) (2000), 574-588.CrossRefGoogle Scholar
  22. 22.
    E.A. Tur, Asymptotics of eigenvalues for a class of Jacobi matrices with a limit point spectrum, Mat. Zametki, 74 (3) (2003), 449-462.MathSciNetCrossRefGoogle Scholar
  23. 23.
    H. Volkmer, Error estimates for Rayleigh-Ritz approximations of eigenvalues and eigenfunctions of the Mathieu and spheroidal wave equation, Constr. Approx., 20 (1) (2004), 39-54.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    J.H. Wilkinson, Rigorous error bounds for computed eigensystems, Comput. J., 4 (1961/1962), 230-241.MathSciNetCrossRefGoogle Scholar
  25. 25.
    L. Zielinski, Eigenvalue asymptotics for a class of Jacobi matrices, In Hot Topics in Operator Theory: Conference Proceedings, Timisoara, June 29-July 4, 2006, volume 9 of Theta Ser. Adv. Math., pages 217-229, Theta, Bucharest, 2008.Google Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Institut de Mathématiques de JussieuUniversité Paris Diderot Paris 7ParisFrance
  2. 2.LMPA, Centre Universitaire de la Mi-VoixUniversité du LittoralCalais CedexFrance

Personalised recommendations